Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 79, NWS Melbourne, FL

June 15, 2023Lake County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 15, 2023, 12:01 AM EDT for Lake County, Volusia County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2023, 12:01 AM EDT (04:01 UTC)
Expired
Jun 15, 2023, 12:30 AM EDT
In force
29 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lake County, FL, Volusia County, FL

The radar

The Jacksonville radar (KJAX), 135 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 4.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2023-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2023-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3291 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted.

810 
WUUS52 KMLB 150401
SVRMLB
FLC069-127-150430-
/O.NEW.KMLB.SV.W.0079.230615T0401Z-230615T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
1201 AM EDT Thu Jun 15 2023

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  North central Lake County in east central Florida...
  Northwestern Volusia County in east central Florida...

* Until 1230 AM EDT.

* At 1201 AM EDT, a severe thunderstorm was located over Salt
  Springs, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pierson, Lake George, Eldridge, Astor Park and Astor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2926 8142 2926 8139 2906 8151 2912 8164
      2928 8164 2930 8165 2930 8166 2932 8168
      2938 8145 2940 8143 2940 8142
TIME...MOT...LOC 0401Z 292DEG 31KT 2936 8172 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Weitlich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:38 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 14, 9:38 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
938 PM EDT Wed Jun 14 2023

...New UPDATE, AVIATION, PREV DISCUSSION...

.UPDATE...
Issued at 918 PM EDT Wed Jun 14 2023

Not a lot going on currently across east central Florida. However,
that will soon change with scattered to numerous showers and
lightning storms located upstream of the area associated with a
broad upper-level shortwave trough that sits across the Deep South
and across Florida. Upstream observed skew-ts show plenty of
potential for strong storms overnight with plenty of instability
in place (MLCAPE around 2,000-3,000 J/kg) with steepening lapse
rates, especially above the boundary layer (~7.5-8.0+). Skew-ts
also show SHIP around 1.0 or so with 500mb temperatures around -9
to -10C, as well as 20-40kts of bulk shear and an uptick in SCP
values. Therefore, the threat will exist for isolated strong
storms as we head into the overnight hours and into Thursday
morning. The primary hazards will be wind gusts to 40-50mph, small
hail, heavy rainfall (quick 1-2"), and frequent lightning
strikes. Rain chances will diminish from the northwest to
southeast towards sunrise with the highest chances for showers and
lightning storms located along and to the west of I-4 into the
early morning. Overnight low temperatures are projected to reach
the mid to upper 70s.

&&

.AVIATION...
(00Z TAFS)
Issued at 918 PM EDT Wed Jun 14 2023

Expect primarily VFR conditions outside of convection. A line of
storms will track across east central Florida into the overnight
hours which will mainly effect areas along and to the west of
I-4. VCTS and TEMPO TSRA groups overnight, before rain chances
diminish around sunrise. West to southwest winds will pick up by
the mid morning around 10kts, gusting to 15-20kts into the
afternoon.

&&

.PREV DISCUSSION...
Issued at 918 PM EDT Wed Jun 14 2023

Current-Tonight...PCloudy skies with some pockets of considerable
cloudiness and continued warm and humid this afternoon. Surface
high pressure remains shunted both south/east of the local area
over the western Atlc. SWRLY winds dominate, but do expect a
(delayed) sea breeze later in the afternoon along the immediate
coast with very minimal inland propagation. This may back winds
to S/SE briefly. Aloft, a weak troughing pattern continues across
the Southeast U.S. to include the FL peninsula with an occasional
weak mid-level impulse traversing the area. 500 mb temps will
range from -7.5C to -9.5C with coolest readings near KMLB
northward. PWAT readings will surge a little higher than recent
days, 1.75-1.90 inches by late in the day.

We are expecting mainly scattered afternoon-evening showers and
lightning storms with highest threat along the coast and south of
Orlando. Primary storm threats in strongest activity includes
frequent lightning strikes, torrential downpours - possibly
leading to minor/nuisance flooding, small hail, and gusty winds of
35 to 50 mph locally. This activity will move towards the east at
10-15 mph and push off of the coast becoming a threat to mariners
over the intracoastal and near shore Atlantic waters.

The main weather concern continues to be hot afternoon
temperatures, near Heat Advisory criteria once again. Highs are
forecast to reach several degrees above normal, in the M90s
areawide. While record temperatures are not expected to be
threatened, the combination of hot temperatures and higher
humidity will create peak afternoon Heat Indices up to 102-107
degrees. Persons working or spending time outdoors today should be
sure to stay hydrated and take plenty of breaks in air
conditioning, if available. NEVER leave children or pets
unattended in a car for any length of time.

Any lingering convection around sunset is expected to push offshore
this evening, with drier conditions by around midnight. However,
PoPs will once again creep into areas north of Orlando ahead of
sunrise, as a vigorous mid-level trough digs into northern Florida
driving an MCS southward across north-central FL late. Scattered
showers and a few lightning storms will be possible across and north
of the I-4 corridor ahead of daybreak. Overnight lows in the M-U70s
will provide little relief from the heat with conditions remaining
humid.

PREVIOUS EXTENDED FORECAST DISCUSSION...

Thu-Fri...Model guidance maintains a broad, flat trough over the SE
CONUS Thu, with a short wave amplifying north of FL Thu night, then
digging SE across the state Fri. ECFL will remain in deep layer SW-
WSW wind flow, at least delaying formation of the sea breeze which
will produce above normal temperatures in the mid 90s even near the
coast. The best chance for a late sea breeze will be along the
Treasure coast Thu but it should make little inland penetration. The
westerly 925-850mb winds increase 20-25 knots on Fri which should
prevent the sea breeze altogether. So the local convective regime
will continue to be dominated by the west coast sea breeze, with
activity developing and moving quickly W-E each afternoon.

On Thu, rain chances may occur in the morning across the north as
remnants of earlier convective system weaken and sag into central
FL. Daytime/differential heating combined with any lingering
boundaries could spark addl convection Thu aftn, some of which could
be strong but there is some uncertainty on the convective evolution.
On Fri, there appears to be a better chance for strong/marginally
severe storms based on increased mid level westerly flow and the
convective timing during the mid day. But we won't likely have the
east coast sea breeze to provide additional lift.

Max temps in the mid 90s for much of EC FL, with upper 90s in a few
locations. Mins in the low-mid 70s, except upper 70s in metro
Orlando. Peak heat indices will be 101-107.

Sat-Tue...Models show that additional short waves will be poised to
reinforce the upper trough into next week. A strong short wave
riding around the upper ridge centered over Rio Grande Valley TX is
forecast to cut off over the SE US Tue, keeping us stuck in this
pattern of deep layer offshore flow.

Likely PoPs (60 pct) Sat, dropping back to 50 pct for Sun-Mon. Hot
temps continue, with widespread low to mid 90s and peak heat indices
101-106, just below the criteria for a Heat Advisory (108-112). Only
a small uptick in temps or dewpoints could bring about the need for
Heat Advisories for at least a portion of the area.

&&

.MARINE...
Issued at 125 PM EDT Wed Jun 14 2023

Aftn-Tonight...The surface high pressure ridge axis remains
shunted south/east of the local coastal waters. This is providing
for an offshore flow at night and in the morning. During the day,
the wind component may back later in the afternoon to S/SSE,
especially along the coast as the sea breeze attempts to develop,
but inland propagation will be minimal due to the deeper offshore
flow. Wind speeds typically 10-15 kts, but a wind surge later in
the evening and overnight could briefly drive speeds 15-18 kts
well offshore. Seas 1-2 ft, becoming 2-3 ft offshore tonight.

Isolated to Scattered showers and lightning storms will develop
near the coast and push over the intracoastal and near shore Atlc
waters in the mid-late afternoon thru early evening. Winds/seas
locally higher invof convection. Primary storm threats in stronger
storms include frequent cloud to water lightning strikes,
torrential downpours, gusty winds in excess of 34 kts, with
small hail also in play.

PREVIOUS EXTENDED MARINE FORECAST DISCUSSION...

Thu-Mon...Persistent pattern of moderate to occasionally fresh SW to
WSW (offshore) flow is forecast to continue through the weekend.
Speeds will briefly approach 20kt well offshore Thu night, however
peak seas are forecast to remain about 3-4ft further offshore. A sea
breeze should form late in the day most afternoons mainly along the
Treasure coast. A few strong offshore-moving storms producing
locally higher winds and seas will remain a concern for mariners.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  94  76  93 /  50  60  30  60
MCO  77  96  77  96 /  40  40  20  50
MLB  77  94  76  95 /  20  30  20  40
VRB  76  95  75  96 /  20  20  10  30
LEE  78  94  77  93 /  50  50  30  60
SFB  78  95  77  95 /  40  50  20  60
ORL  79  95  78  95 /  40  50  20  50
FPR  76  93  75  95 /  20  20  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Fehling/Weitlich
Hazardous weather outlook, Jun 14, 9:11 PM EDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
911 PM EDT Wed Jun 14 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-151000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
911 PM EDT Wed Jun 14 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered lightning storms are expected into Thursday
morning. The highest coverage is expected to be along and to the
west of interstate 4. Storms will move eastward at around 15 to
20 mph. A few storms could produce strong wind gusts to around 40
to 50 mph. Other hazards include frequent lightning strikes,
small hail, and locally heavy downpours, which could lead to minor
urban and poor-drainage flooding. Move indoors to safety if skies
look threatening, or you hear thunder.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts of 35 knots or greater will be possible over inland
lakes, the Intracoastal Waterway, and near shore Atlantic waters,
mainly along and to the west of interstate 4 with lightning
storms expected to move eastward at 15 to 20 knots. Boaters
should watch for storms approaching from the west and seek safe
shelter well in advance.

.WIND AND SEA IMPACT...
Southwesterly winds may approach 15 to 20 knots offshore later this
evening and overnight due to a brief wind surge. Small craft should
Exercise Caution out past 20 nautical miles. Winds are expected to
diminish to 10 to 15 knots ahead of daybreak.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered lightning storms are forecast through early next week.
The threat for gusty winds, small hail, frequent lightning and
torrential downpours will continue each afternoon. A few storms
could be strong to marginally severe, mainly Thursday and Friday.

Temperatures will remain unseasonably warm this week and conditions
humid, with highs reaching the low to mid 90s near the coast and mid
to possibly upper 90s across the interior. The humidity and hot
temperatures will push afternoon Heat Indices to between 102 and 107
degrees into early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Fehling

In the hours before

Special weather statement, Jun 14, 7:24 PM EDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Melbourne FL
724 PM EDT Wed Jun 14 2023

FLZ164-264-150000-
Inland Martin FL-Coastal Martin FL-
724 PM EDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of southeastern Martin
County through 800 PM EDT...

At 723 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jonathan Dickinson State Park, or near Tequesta, moving northeast at
15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jupiter, Tequesta, Jupiter Island, Hobe Sound and Hobe Sound Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2698 8006 2697 8008 2697 8014 2696 8014
      2695 8015 2696 8029 2714 8013
TIME...MOT...LOC 2323Z 218DEG 13KT 2699 8016

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Weitlich
Special weather statement, Jun 14, 11:41 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1141 PM EDT Wed Jun 14 2023

FLZ041-044-141-150445-
Northern Lake County FL-Coastal Volusia FL-Inland Volusia FL-
1141 PM EDT Wed Jun 14 2023

...Strong thunderstorms will impact portions of northeastern Lake and
northwestern Volusia Counties through 1245 AM EDT...

At 1140 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marineland to near Anthony. Movement was
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Daytona Beach, Ormond Beach, Holly Hill, Pierson and
Ormond-By-the-Sea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2943 8107 2926 8100 2909 8140 2901 8166
      2905 8166 2906 8164 2928 8164 2932 8168
      2938 8145 2940 8142 2926 8142 2927 8115
      2941 8116
TIME...MOT...LOC 0340Z 299DEG 23KT 2961 8117 2924 8208

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Weitlich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 11:41 PM EDTSpecial Weather StatementMLBVolusia64 min
Jun 15, 12:27 AM EDTSpecial Weather StatementMLBLake, Volusia63 min
Jun 15, 12:31 AM EDTSpecial Marine WarningMLB59 min
Jun 15, 12:54 AM EDTSpecial Weather StatementMLBLake, Orange, Seminole36 min
Jun 15, 1:11 AM EDTSpecial Marine WarningMLB49 min
Jun 15, 1:23 AM EDTSpecial Weather StatementMLBOrange, Seminole37 min
Jun 15, 1:55 AM EDTSpecial Marine WarningMLB65 min
Jun 15, 4:27 PM EDTSpecial Weather StatementMLBVolusia33 min
Jun 15, 4:32 PM EDTSpecial Marine WarningMLB88 min
Jun 15, 4:56 PM EDTSpecial Weather StatementMLBVolusia49 min
Jun 15, 5:12 PM EDTSpecial Weather StatementMLBVolusia33 min
Jun 15, 5:15 PM EDTSpecial Weather StatementMLBLake30 min
Jun 15, 5:16 PM EDTSpecial Marine WarningMLB59 min
Jun 15, 5:26 PM EDTSevere Thunderstorm WarningMLBVolusia34 min
Jun 15, 5:40 PM EDTTornado WarningMLBVolusia20 min
Jun 15, 5:45 PM EDTSpecial Weather StatementMLBVolusia45 min
Jun 15, 5:55 PM EDTSpecial Marine WarningMLB65 min
Jun 15, 6:11 PM EDTSpecial Weather StatementMLBBrevard34 min
Jun 15, 6:15 PM EDTSpecial Marine WarningMLB60 min
Jun 15, 6:17 PM EDTSpecial Weather StatementMLBOkeechobee58 min
Jun 15, 6:20 PM EDTSevere Thunderstorm WarningMLBOkeechobee25 min
Jun 15, 6:43 PM EDTSpecial Weather StatementMLBOkeechobee32 min
Jun 15, 6:49 PM EDTSpecial Weather StatementMLBBrevard41 min
Jun 15, 6:57 PM EDTSpecial Weather StatementMLBOsceola48 min
Jun 15, 7:00 PM EDTSpecial Weather StatementMLBOkeechobee30 min
Jun 15, 7:05 PM EDTSevere Thunderstorm WarningMLBIndian River, Okeechobee25 min
Jun 15, 7:12 PM EDTSpecial Marine WarningMLB63 min
Jun 15, 7:26 PM EDTSevere Thunderstorm WarningMLBIndian River, Okeechobee, Saint Lucie34 min
Jun 15, 7:30 PM EDTSpecial Weather StatementMLBBrevard45 min
Jun 15, 7:33 PM EDTSpecial Marine WarningMLB117 min
Jun 15, 7:48 PM EDTSpecial Weather StatementMLBIndian River42 min
Jun 15, 7:55 PM EDTSevere Thunderstorm WarningMLBBrevard, Indian River, Saint Lucie24 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.